Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 212, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 3, 2005, 6:26 AM CDT for Emmet County, Iowa. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2005, 6:26 AM CDT (11:26 UTC)
- Expired
- Jul 3, 2005, 7:03 AM CDT
- In force
- 37 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Emmet County, IA
The radar
The Sioux Falls radar (KFSD), 162 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 6:33 AM CDT | HAIL 0.88 | Estherville, IA | |
| Jul 3, 6:36 AM CDT | HAIL 0.88 | 3 N Wallingford, IA | NICKEL TO SLIGHTLY LARGER SIZED HAIL FROM SOUTH OF ESTHERVILLE TO WALLINGFORD. REPORTED BY EMERGENCY MANAGEMENT. |
| Jul 3, 6:43 AM CDT | HAIL 0.88 | 5 E Wallingford, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1958 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 031126 SVRDMX IAC063-031200- /O.NEW.KDMX.SV.W.0212.050703T1126Z-050703T1200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 626 AM CDT SUN JUL 3 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EMMET COUNTY IN NORTHWEST IOWA. * UNTIL 700 AM CDT. * AT 624 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ESTHERVILLE...OR 24 MILES NORTHEAST OF SPENCER...AND MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR DOLLIVER BY 640 AM CDT. 6 MILES NORTH OF ARMSTRONG BY 645 AM CDT. THE LOCATIONS OF WALLINGFORD...ESTHERVILLE MUNICIPAL AIRPORT AND GRUVER ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE TO YOUR NATIONAL WEATHER SERVICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4349 9491 4326 9491 4327 9448 4349 9447 $$ RUSSELL
4 follow-up statements
000 WWUS53 KDMX 031137 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 635 AM CDT SUN JUL 3 2005 IAC063-031200- /O.CON.KDMX.SV.W.0212.000000T0000Z-050703T1200Z/ EMMET IA- 635 AM CDT SUN JUL 3 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EMMET COUNTY UNTIL 700 AM CDT... AT 634 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES EAST OF ESTHERVILLE...OR 31 MILES NORTHEAST OF SPENCER...AND MOVING EAST AT 45 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR DOLLIVER BY 640 AM CDT. 5 MILES NORTH OF ARMSTRONG BY 645 AM CDT. THE LOCATIONS OF GRUVER AND ESTHERVILLE MUNICIPAL AIRPORT ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. HAIL THE SIZE OF NICKELS WAS REPORTED BY LAW ENFORCEMENT IN ESTHERVILLE AT 633 AM CDT WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 4349 9491 4326 9491 4327 9448 4349 9447 $$ RUSSELL
000 WWUS53 KDMX 031147 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 644 AM CDT SUN JUL 3 2005 IAC063-031200- /O.CON.KDMX.SV.W.0212.000000T0000Z-050703T1200Z/ EMMET IA- 644 AM CDT SUN JUL 3 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EMMET COUNTY UNTIL 700 AM CDT... AT 639 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES EAST OF ESTHERVILLE...OR 35 MILES NORTHEAST OF SPENCER...AND MOVING EAST AT 55 MPH. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EMMET COUNTY...INCLUDING THE LOCATION OF ARMSTRONG. AT 636 AM CDT...HAIL LARGER THAN THE SIZE OF NICKELS IN DIAMETER WAS REPORTED ALONG LOCATIONS NORTH OF WALLINGFORD TO NEAR ESTHERVILLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 4349 9491 4326 9491 4327 9448 4349 9447 $$ RUSSELL
000 WWUS53 KDMX 031157 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 655 AM CDT SUN JUL 3 2005 IAC063-031200- /O.CON.KDMX.SV.W.0212.000000T0000Z-050703T1200Z/ EMMET IA- 655 AM CDT SUN JUL 3 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EMMET COUNTY UNTIL 700 AM CDT... AT 654 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME TO NICKEL SIZE HAIL. THIS STORM WAS LOCATED 15 MILES WEST OF BANCROFT...OR 34 MILES EAST OF SPENCER...AND MOVING EAST AT 45 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR ARMSTRONG BY 700 AM CDT. THE LOCATION OF RINGSTED IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. HAIL UP TO DIME TO NICKEL SIZE HAIL WAS REPORTED 5 MILES EAST OF WALLINGFORD AT 643 AM CDT WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 4349 9491 4326 9491 4326 9447 4349 9447 $$ RUSSELL
000 WWUS53 KDMX 031203 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 703 AM CDT SUN JUL 3 2005 IAC063-031213- /O.EXP.KDMX.SV.W.0212.000000T0000Z-050703T1200Z/ EMMET IA- 703 AM CDT SUN JUL 3 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EMMET COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 659 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4349 9491 4326 9491 4326 9447 4349 9447 $$ RUSSELL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:45 AM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, Jul 3, 2:45 AM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 245 AM CDT SUN JUL 03 2005 .DISCUSSION...ACTIVE WEATHER TNT OVER THE DAKOTAS WITH DERECHO IN FULL PROGRESS...ZIPPING ESE AT 50 MPH ATTM. SFC FEATURES SHOW WEAK CONVERGENT ZONE/WARM FRONT FROM LOW OVER CENTRAL ND SOUTH TO ABOUT NORTHEAST IA. ANOTHER LOW APPEARS OVER SW SOUTH DAKOTA WITH TRAILING OCCLUSION/COLD FRONT TO ANOTHER LOW IN SE COLORADO. SECOND WARM FRONT RUNS ACROSS NEBRASKA TO NORTHERN KS THIS EVENING. MCS EXPECTED TO CONTINUE EAST WITH POTENTIAL TO BUILD INTO NORTHERN IA BY MORNING AS CORFIDI VECTORS CONTINUE TO POINT COMPLEX MORE SOUTH. MOIST POOL EXTENDS OVER MISSOURI RIVER VALLEY. ALOFT RIDGE EXTENDS OVER THE GREAT LAKES BACK INTO THE EASTERN PLAINS. H850 MOISTURE LACKING FROM KDVN EASTWARD WITH NARROW RIBBON MOISTURE ALONG TROF AXIS INTO SOUTHERN CANADA. SHORT TERM (TODAY-TUES NIGHT)...CHANGES FROM YESTERDAY REGARDING STRENGTH OF INDICES FOR THIS AFTERNOON/TNT. SVR WX INDICES NOT AS IMPRESSIVE LAST RUN WITH MLCAPES SLIGHTLY LOWER...BULK SHEAR NOT AS STRONG IN BOTH MODELS AND MBE MOVEMENT WEAKER COMPARED TO YESTERDAYS BUFKIT ANALYSIS. MODELS MAY HAVE OVERDONE RETURN OF SFC MOISTURE YESTERDAY AND ARE NOW CATCHING UP TO SLIGHTLY LESS INSTABILITY. MODELS NOW CONVERGING ON CONSENSUS SOLN FOR LATER TODAY AND THIS EVENING WITH A SLOWER FROPA SUN EVE/MONDAY AM WITH RESIDUAL MOISTURE OVER THE SOUTHEAST. CONVECTIVE TRENDS...AFTER ANY RESIDUAL CONVECTION THIS MORNING IT LOOKS LIKE REDEVELOPMENT WILL TAKE PLACE ALONG FRONT OVER NW IA/EASTERN NE 18-21Z AND ALSO ALONG POSSIBLE OUTFLOW BOUNDARY FROM LAST NIGHTS DAKOTAS MCS. MLCAPE INCREASES TO 2500 OVER CENTRAL TO NEARLY 4000 J/KG ALONG THE NE/IA BORDER. MOISTURE POOLING ALONG FRONT AND ALSO POOLING ALONG SECOND WARM FRONT IN NORTHEAST KS DURING THE AFTERNOON HOURS. BEST LOW LEVEL SHEAR OVER WESTERN AND CENTRAL IA IN THE AFTERNOON WITH WEAKENING SHEAR BY 00Z...POINTING TO BEST POSSIBILITY OF SUPERCELLS FAR WEST EARLY ON THE EVENT WITH A TRANSITION TO LINEAR MCS WITH BOWING STRUCTURES. BEST BULK SHEAR REMAINS NORTH WITH BOTH H500 AND H300 JET STREAKING THROUGH THE BASE OF THE TROUGH DURING THE AFTERNOON/EVE HOURS...BUT HAVING SAID THAT NAM STILL HAS 35-45 KTS BULK SHEAR AT 00Z OVER WESTERN IA/EASTERN NE WEAKENING DURING THE EVENING HOURS. GFS MUCH STRONGER WITH 50-60 KTS BULK SHEAR OVER CENTRAL IA AT 00Z AND WILL BE LEANING MORE TOWARD THE NAM. FREEZING LVLS REMAIN HIGH THIS AFTERNOON WITH 14400 FT AT KOMA TO 14700 AT KDSM AT 00Z. WINDS TODAY WILL BE RATHER BRISK FROM THE SOUTH DURING THE LATE MORNING AND EARLY AFTERNOON WITH WARM AFTERNOON TEMPERATURES. PRIMARY THREAT FOR SVR DURING THE AFTERNOON AND EVENING WILL BE HAIL AND WIND. STORMS LOOK TO BE MOVING QUICK ENOUGH TO PRECLUDE ANY HYDRO ISSUES...THOUGH ALONG SLOWING FRONT IN SOUTHERN IOWA LATE TNT...A FEW AREAS WILL NEED WATCHING. FRONT WILL BE CLOSE ENOUGH TO SOUTHERN AREAS TO KEEP SOME MENTION OF THUNDER SOUTH ON MONDAY MORNING THOUGH REST OF AREA SHOULD BE DRY AS SUPPORTED BY MOST MODELS. BY TUESDAY SOME WAA RETURNS TO THE DAKOTAS WITH ELEVATED CONVECTION HEADING ESE FOR TUES NIGHT/WED. WILL CONTINUE TREND OF THUNDER TUESDAY NIGHT BUT HAVE DROPPED CHANCES ON WED. EXTENDED (WED-SAT)...HIGH PRESSURE SHOULD DOMINATE UNTIL LATER IN THE PERIOD WHEN NEXT WAVE MOVES ACROSS THE NORTHERN PLAINS BY THUR/FRI. GRADUAL WARMING WITH INCREASED POPS BY VERY LATE IN THE PERIOD THOUGH CONFIDENCE REMAINS LOW AT THIS TIME. TEMPS BACK IN THE UPPER 80S TO NEAR 90 WEST. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && REV
Hazardous weather outlook, Jul 3, 5:38 AM CDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 538 AM CDT SUN JUL 3 2005 IAZ004>007-015>017-041100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- 538 AM CDT SUN JUL 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER ALL OF CENTRAL IOWA THIS AFTERNOON AND INTO THE EVENING HOURS... .DAY ONE...TODAY AND TONIGHT A PERIOD OF THUNDERSTORMS IS POSSIBLE BEFORE 9 AM THIS SUNDAY MORNING WITH AN ISOLATED SEVERE THUNDERSTORM PRODUCING WIND GUSTS TO NEAR 60 MPH NEAR AND ALONG THE IOWA AND MINNESOTA BORDER. ADDITIONAL THUNDERSTORMS ARE LIKELY THIS AFTERNOON OVER THE ENTIRE OUTLOOK AREA...DEVELOPING BETWEEN 2 AND 4 PM AND CONTINUING INTO THE EVENING HOURS. DAMAGING STRAIGHT LINE WINDS UP TO 70 MPH AND LARGE HAIL WILL BE THE MAIN THREAT WITH THESE STORMS THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS MORNING...BUT IS LIKELY THIS AFTERNOON THROUGH THIS EVENING ACROSS THE OUTLOOK AREA. AT THIS TIME...SPOTTER ACTIVATION IS NOT ANTICIPATED TUESDAY AND TUESDAY NIGHT. IAZ023>028-033>039-044>050-057>061-070>072-081-041100- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS- ADAIR-MADISON-ADAMS- 538 AM CDT SUN JUL 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A BRIEF NON-SEVERE THUNDERSTORMS IS POSSIBLE THIS SUNDAY MORNING...MAINLY WEST OF I-35 AND SOUTH OF HIGHWAY 20. ADDITIONAL THUNDERSTORMS ARE LIKELY OVER THE ENTIRE OUTLOOK AREA THIS AFTERNOON...DEVELOPING BETWEEN 2 AND 4 PM...CONTINUING INTO THE EVENING HOURS. DAMAGING STRAIGHT LINE WINDS UP TO 70 MPH AND LARGE HAIL WILL BE THE MAIN THREAT WITH THESE STORMS DURING THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS MORNING...BUT IS LIKELY THIS AFTERNOON THROUGH THIS EVENING ACROSS THE OUTLOOK AREA. AT THIS TIME...SPOTTER ACTIVATION IS NOT ANTICIPATED TUESDAY AND TUESDAY NIGHT. IAZ062-073>075-082>086-092>097-041100- POWESHIEK-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 538 AM CDT SUN JUL 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A PERIOD OF NON-SEVERE THUNDERSTORMS IS POSSIBLE THIS SUNDAY MORNING...MAINLY WEST OF I-35. ADDITIONAL THUNDERSTORMS ARE LIKELY OVER THE ENTIRE OUTLOOK AREA LATE THIS AFTERNOON...DEVELOPING BETWEEN 5 AND 8 PM...CONTINUING WELL INTO THE NIGHT HOURS. DAMAGING STRAIGHT LINE WINDS UP TO 70 MPH AND LARGE HAIL WILL BE THE MAIN THREAT WITH THESE STORMS DURING THE EVENING AND NIGHT HOURS WITH ADDITIONALLY...POSSIBLE LOCALY HEAVY RAINFALL WEST OF I-35 AND SOUTH OF HIGHWAY 92. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY ALONG THE IOWA AND MISSOURI BORDER...AND AGAIN TUESDAY AND TUESDAY NIGHT OVER THE ENTIRE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS MORNING...BUT IS LIKELY LATE THIS AFTERNOON THROUGH LATE NIGHT ACROSS THE OUTLOOK AREA. AT THIS TIME...SPOTTER ACTIVATION IS NOT ANTICIPATED TUESDAY AND TUESDAY NIGHT. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:26 AM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 44 min |
| Jul 3, 8:26 AM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 29 min |
| Jul 3, 8:38 AM CDT | Severe Thunderstorm Warning | DMX | Hancock | 37 min |
| Jul 3, 11:00 AM CDT | Severe Thunderstorm Warning | DMX | Bremer | 36 min |
| Jul 3, 5:45 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.